Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Grand Forks, ND

June 13, 2017Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 7:40 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 7:40 PM CDT (00:40 UTC)
Expired
Jun 13, 2017, 8:30 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 188 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:05 PM CDTTSTM WND DMGHerman, MNSCATTERED LARGE BRANCHES AND TREE LIMBS DOWN AROUND TOWN. ONE 12 INCH DIAMETER TREE BROKEN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KFGF 140040
SVRFGF
MNC051-111-140130-
/O.NEW.KFGF.SV.W.0040.170614T0040Z-170614T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
740 PM CDT TUE JUN 13 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Otter Tail County in west central Minnesota...
  Grant County in west central Minnesota...

* Until 830 PM CDT.

* At 739 PM CDT, a severe thunderstorm was located near Herman, or 16
  miles northwest of Morris, moving north at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Norcross around 745 PM CDT. 
  Wendell and Elbow Lake around 800 PM CDT. 
  Western around 810 PM CDT. 
  Dalton around 815 PM CDT. 
  Fergus Falls and Underwood around 825 PM CDT. 

This includes Interstate 94 in Minnesota between mile markers 53 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 9625 4612 9627 4628 9627 4628 9628
      4631 9628 4631 9569 4611 9575 4611 9577
      4576 9576
TIME...MOT...LOC 0039Z 183DEG 41KT 4579 9607 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee
1 follow-up statement
953 
WWUS53 KFGF 140057
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
757 PM CDT TUE JUN 13 2017

MNC051-111-140130-
/O.CON.KFGF.SV.W.0040.000000T0000Z-170614T0130Z/
Otter Tail MN-Grant MN-
757 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN OTTER TAIL AND GRANT COUNTIES...

At 757 PM CDT, a severe thunderstorm was located near Herman, or 17
miles northwest of Morris, moving north at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Norcross around 800 PM CDT. 
  Barrett around 805 PM CDT. 
  Elbow Lake around 810 PM CDT. 
  Wendell around 815 PM CDT. 
  Dalton around 825 PM CDT. 

This includes Interstate 94 in Minnesota between mile markers 53 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 9625 4612 9627 4628 9627 4628 9628
      4631 9628 4631 9569 4611 9575 4611 9577
      4576 9576
TIME...MOT...LOC 0057Z 187DEG 46KT 4581 9606 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:56 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 13, 6:56 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
656 PM CDT Tue Jun 13 2017

.UPDATE...
Issued at 656 PM CDT Tue Jun 13 2017

SPC issued a severe thunderstorm watch for most of the FA through
1 am. Have no active warnings at this point, but radar shows some
echoes moving into the far southern FA. This area has been cloudy
and cool, so this may be a limiting factor. On the positive side,
there are strong 850mb winds feeding into the southern Red River
Valley with a lot of moisture to work with. So will be watching to
see how the activity moving up into the southern FA responds as it
moves northward.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM CDT Tue Jun 13 2017

Coverage and location of severe storms this afternoon/evening main
challenge and impacts through the short term.

Still monitoring storm potential as several scenarios could play
out affecting severe storms and associated hazards. Surface low
remains over se SD with warm front through east central SD into s
MN. Some model guidance lifts the low into se ND however Clouds
over ne SD may be hindering northward progress of low. this would
lessen the significant tornado threat somewhat. Another scenario
could be development along a boundary or pseudo dry line initially
over se ND mid late afternoon developing northward through the
evening. Tornadoes could initially develop however this case would
be more supportive of a large hail and damaging wind event. In
either case will continue to monitor conditions closely. Storms
will continue to propagate east through evening weakening late
this evening.

Wednesday for the most part should be dry other than some
lingering shra over the far ne in the morning and across the far
north in wrap around later in the afternoon. highs will be close
to average.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM CDT Tue Jun 13 2017

The extended period begins with zonal flow over the area in the wake
of a departed low pressure system, with the jet beginning to sag
south of the area. Expect a few disturbances to move through the
flow bringing chances for more precipitation.

By Saturday, low pressure develops south of the forecast area with
the greatest risk for pcpn across South Dakota and southern
Minnesota. Upper level low pressure crossing North Dakota will
provide sufficient lift to trigger showers across the area. By
Sunday, conditions will be a bit more tranquil.

Otherwise, temperatures through the end of the period will generally
stay on the warm side, with upper 70s to low 80s for highs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 656 PM CDT Tue Jun 13 2017

Not a lot happening at any of the TAF sites now, but anticipate
things to become more active between 02z and 06z. Ceilings have
been lowering as well, so looks like most TAFs will be MVFR to IFR
at times. Improving conditions expected by Wednesday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Jun 13, 4:11 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Tue Jun 13 2017

MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915-
Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, several tornadoes, and localized flash flooding are all
possible. The greatest potential for strong tornadoes exists in
the far southern Red River valley into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054-
140915-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, tornadoes, and localized flash flooding are all
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

BP

In the hours before

Local storm report, Jun 13, 3:57 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 S LENGBY              47.46N 95.63W
06/13/2017  E1.25 INCH       MAHNOMEN           MN   PUBLIC

            A FEW NICKEL TO HALF DOLLAR HAIL IN VERY HEAVY RAIN.

&&

GGUST
Local storm report, Jun 13, 4:13 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             10 N BEMIDJI            47.63N 94.88W
06/13/2017  E1.00 INCH       BELTRAMI           MN   LAW ENFORCEMENT

            ALONG IRVINE AVE.

&&

GGUST
Special weather statement, Jun 13, 5:17 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
517 PM CDT TUE JUN 13 2017

MNZ009-016-017-132245-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
517 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHEASTERN
CLEARWATER COUNTIES UNTIL 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little Rock, or 27 miles northwest of Bemidji, moving northeast at 55
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lower Red Lake and Red Lake around 520 PM CDT.
  Ponemah around 535 PM CDT.
  Upper Red Lake around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4771 9518 4780 9529 4833 9488 4813 9442
      4811 9443
TIME...MOT...LOC 2217Z 214DEG 49KT 4783 9515

Lee
Special weather statement, Jun 13, 5:45 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
545 PM CDT TUE JUN 13 2017

MNZ006-009-132315-
North Beltrami MN-Lake Of The Woods MN-
545 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND SOUTH
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Lower Red Lake, or 35 miles north of Bemidji, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ponemah around 550 PM CDT.
  Upper Red Lake around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4786 9492 4798 9521 4847 9482 4823 9442
      4817 9442
TIME...MOT...LOC 2243Z 214DEG 49KT 4799 9508

Lee
Local storm report, Jun 13, 7:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 NE NASHUA             46.05N 96.29W
06/13/2017  E1.00 INCH       WILKIN             MN   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL AND BRIEF HEAVY RAIN.

&&

GGUST
Local storm report, Jun 13, 7:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     4 SSW HOFFMAN           45.78N 95.82W
06/13/2017                   GRANT              MN   FIRE DEPT/RESCUE

            FUNNEL MOVING UP FROM SOUTH.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:02 PM CDTTornado Warning Tornado observedFGFGrant43 min
Jun 13, 7:11 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin49 min
Jun 13, 7:46 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin59 min
Jun 13, 8:11 PM CDTSevere Thunderstorm WarningFGFWilkin49 min
Jun 13, 8:27 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin48 min
Jun 13, 8:44 PM CDTSevere Thunderstorm WarningFGFClay, Norman46 min
Jun 13, 8:54 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wilkin66 min
Jun 13, 9:24 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Pennington, Polk, Red Lake41 min
Jun 13, 9:32 PM CDTAreal Flood AdvisoryFGFClay2 hr
Jun 13, 9:37 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Otter Tail and 1 more53 min
Jun 13, 9:57 PM CDTAreal Flood AdvisoryFGFBeltrami, Lake of the Woods, Roseau6 hr
Jun 13, 10:13 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater, Hubbard, Pennington, Red Lake, Wadena62 min
Jun 13, 10:58 PM CDTSpecial Weather StatementFGFBeltrami, Lake of the Woods62 min
Jun 14, 12:03 AM CDTSpecial Weather StatementFGFLake of the Woods27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.